Medical Specialty >> Urology

Doctors Lounge - Urology Answers

Back to Urology Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 8/13/2017.

Forum Name: Urology Topics

Question: Uroxatral being used to treat Kidney Stone--Female


 anafish - Sun Apr 26, 2009 2:46 am

Hello,
I have had a kidney stone for about a week and a half now. It has moved from my kidney, but has not reached my bladder. I taking painkillers and anti-nausea medication. However, I was recently given Uroxatral to help the stone to pass. This medication makes me feel extremely weak, and gives me headaches. Also, when I read the label it said it should not be prescribed to women, or anyone with kidney problems. All of my internet searches have told me the same thing--and that this medicine is for an enlarged prostate. Why would my doctor prescribe this medication for me? I am obviously female, and my kidney is definately damaged.

Before my kidney stone, I had a urinary tract infection. I have been experiencing blood in my urine for close to 3 weeks now. I have had 1 trip to the ER (hydracodone, promethazyne, ibuprofen) and 1 trip to the urologist (uroxatral). I have one, relatively large stone that was in the right kidney.

Is it safe for me to take the uroxatral, and, if not--Is there a better alternative for me? At this point I'm not sure which is worse--the pain from the stone, or all of the side effects from the medication!
 John Kenyon, CNA - Sat May 23, 2009 9:03 pm

User avatar I would imagine the reason your doctor prescribed this drug is that while it is rarely prescribed for women, it not only relaxes the prostate in men, but the bladder neck in men and women both, which may (hopefully) help the stone to pass more easily. It is something of a stretch, but barring some noxious side effects it should do no harm. The side-effects you're having are typical for this drug. The blood in your urine is no doubt due to the size of the stone as it moves toward the bladder.

This strikes me as a rather primitive way to handle a large stone, and leaves you to be subjected to some rather severe pain and other side effects and potential risks and, in the distant past, might have been the best and only way to get the stone out. However, shock wave lithotripsy is now in common use and can resolve most such problems within a few minutes. I'd certainly ask if this is an option for you, and if not, why not.

I hope this is helpful to you. Good luck to you. Please follow up with us here as needed.

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us